Alert archive / Alabama / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Birmingham, AL

February 24, 202431 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 24, 2024, 2:51 AM CST for 31 counties in Alabama. It took effect at Feb 24, 2024, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2024, 2:51 AM CST (08:51 UTC)
In effect from
Feb 24, 2024, 12:00 PM CST
Expired
Feb 24, 2024, 7:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 31 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS84 KBMX 240851
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
251 AM CST Sat Feb 24 2024

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND 
SOUTH OF INTERSTATE 20...

ALZ019-021>050-241900-
/O.NEW.KBMX.FW.W.0001.240224T1800Z-240225T0100Z/
Calhoun-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
251 AM CST Sat Feb 24 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 20...

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 TO 25 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
615 
WWUS84 KBMX 241806
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
1206 PM CST Sat Feb 24 2024

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND
SOUTH OF INTERSTATE 20...

ALZ019-021>050-250100-
/O.CON.KBMX.FW.W.0001.000000T0000Z-240225T0100Z/
Calhoun-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
1206 PM CST Sat Feb 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR AREAS ALONG AND SOUTH OF INTERSTATE 20...

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 24, 2:35 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 24, 2:35 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
235 AM CST Sat Feb 24 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Sunday)
Issued at 203 AM CST SAT FEB 24 2024

Weather conditions today will be similar to yesterday, just slightly
cooler across north Alabama as a cold front pushes southward through
Central Alabama. The air mass will remain too dry for any showers
today, but expect some cumulus clouds with the passage of the cold
front. Breezy conditions again today with west to northwest
surface winds increasing to 15-25 mph and gusty. The winds will
diminish quickly by sunset. Colder tonight due to winds becoming
calm in the evening and dry conditions. Lows Sunday morning will
be in the low to mid 30s in most locations, with upper 20s across
the northeast counties. Abundant sunshine on Sunday with less
wind and highs ranging from the middle 60s northeast to lower 70s
southwest.

58/rose

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 203 AM CST SAT FEB 24 2024

A mostly zonal flow pattern is expected for Monday and Tuesday as a
low-amplitude subtropical ridge shifts eastward across the Gulf
States. This will contribute to very warm southwesterly low-level
flow and temperatures reaching well into the 70s on both Monday and
Tuesday. A few locations could reach 80 degrees on Tuesday
afternoon.

Moisture will also be on the increase as low pressure develops
across the Plains and shifts eastward ahead of a strong shortwave
trough. Across Alabama, height falls are expected to be rather weak
Tuesday night into Wednesday as the trough brushes by to the north.
With mid and upper-level support shifting away from Alabama, severe
storms are not expected as the cold front moves across our forecast
area. Currently we are anticipating a band of showers and a few
embedded thunderstorms focused along and behind the front on
Wednesday.

A much cooler airmass will move into the region on Thursday in the
midst of a brief break between weather systems. The next shortwave
may arrive on Friday within the subtropical jet, producing an
easterly wedge of cool air as rain overspreads the region.

87/Grantham

&&

.AVIATION...
(06Z TAFS)
Issued at 1032 PM CST FRI FEB 23 2024

The terminal forecast will be VFR at all sites. The longwave
trough eventually moves east of the area on Saturday. This will
push a cold front through central Alabama Saturday afternoon.
Winds have been slightly higher late this evening at 7-10kts, but
will gradually fall to around 5kts by sunrise. Winds will pick
back up between 15-17z and become gusty out or the west
northwest. Sustained winds will be 10-14kts with some gusts
20-25kts.

75

&&

.FIRE WEATHER...

Breezy conditions expected today with RH values falling to 20-25
percent this afternoon, mainly along and south of I-20. 20 ft
winds will be mainly from the west this morning at 8-12 mph,
becoming northwest 15-20 mph this afternoon. A red flag warning
will be issued for areas along and south of I-20 for today due to
the low RH values and elevated wind speeds. North of I-20, cooler
temperatures will keep RH values above 25 percent, but 20 foot
winds of 15-20 mph will still produce conditions favorable for
fire spread. The winds will subside quickly near sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  28  65  45 /   0   0   0   0
Anniston    64  30  67  44 /   0   0   0   0
Birmingham  65  33  68  47 /   0   0   0   0
Tuscaloosa  68  35  70  46 /   0   0   0   0
Calera      66  34  68  45 /   0   0   0   0
Auburn      67  34  65  43 /   0   0   0   0
Montgomery  71  35  69  44 /   0   0   0   0
Troy        72  37  71  45 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CST this evening for
the following counties: Autauga-Barbour-Bibb-Bullock-Calhoun-
Chambers-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Greene-Hale-
Jefferson-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-
Pike-Randolph-Russell-Shelby-St. Clair-Sumter-Talladega-
Tallapoosa-Tuscaloosa.

&&

SHORT TERM...58/rose
LONG TERM....87/Grantham
AVIATION...75
Hazardous weather outlook, Feb 23, 7:32 AM CST, 19 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
732 AM CST Fri Feb 23 2024

ALZ011>015-017>050-241645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
732 AM CST Fri Feb 23 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Red Flag Warnings in Alabama, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.